Alert archive / Mississippi / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 591, NWS Jackson, MS

August 1, 2011Marion County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Aug 1, 2011, 4:37 PM CDT for Marion County, Mississippi. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2011, 4:37 PM CDT (21:37 UTC)
Expired
Aug 1, 2011, 5:00 PM CDT
In force
23 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon

County Marion County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 9.6 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2011-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1622 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2011-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1622 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
885 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

319 
WUUS54 KJAN 012137
SVRJAN
MSC091-012200-
/O.NEW.KJAN.SV.W.0591.110801T2137Z-110801T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
437 PM CDT MON AUG 1 2011

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MARION COUNTY IN SOUTH CENTRAL MISSISSIPPI...
  THIS INCLUDES THE CITIES OF...SANDY HOOK...COLUMBIA...

* UNTIL 500 PM CDT

* AT 437 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN         
  EXCESS OF 60 MPH.  THIS STORM WAS LOCATED JUST EAST OF COLUMBIA    
  MOVING SOUTHWEST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PINEBUR AND PICKWICK

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS OF 60 MPH CAN BRING DOWN TREES...POSSIBLY RESULTING IN INJURY
AND PROPERTY DAMAGE. ROOFS OF MOBILE HOMES AND OUTBUILDINGS COULD BE
DAMAGED...AND MINOR ROOF DAMAGE TO WELL BUILT HOMES AND STRUCTURES
COULD OCCUR.

&&

LAT...LON 3101 8984 3106 8984 3107 8992 3112 8994
      3113 8996 3131 8985 3124 8966 3101 8967
      3100 8983
TIME...MOT...LOC 2137Z 025DEG 21KT 3119 8980

$$

40
2 follow-up statements
632 
WWUS54 KJAN 012146
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
446 PM CDT MON AUG 1 2011

MSC091-012200-
/O.CON.KJAN.SV.W.0591.000000T0000Z-110801T2200Z/
MARION MS-
446 PM CDT MON AUG 1 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR SOUTHERN MARION COUNTY...

AT 444 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH.  THIS STORM WAS LOCATED NEAR PICKWICK MOVING SOUTHWEST AT 
15 MPH. POWER OUTAGES HAVE BEEN REPORTED JUST TO THE EAST OF 
COLUMBIA FROM THIS ELECTRICAL STORM AND FREQUENT CLOUD TO GROUND 
LIGHTNING WILL CONTINUE INTO THE PICKWICK AREA.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SANDY
HOOK

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS OF 60 MPH CAN BRING DOWN TREES...POSSIBLY RESULTING IN INJURY
AND PROPERTY DAMAGE. ROOFS OF MOBILE HOMES AND OUTBUILDINGS COULD BE
DAMAGED...AND MINOR ROOF DAMAGE TO WELL BUILT HOMES AND STRUCTURES
COULD OCCUR.

&&

LAT...LON 3101 8984 3106 8984 3107 8992 3112 8994
      3113 8996 3131 8985 3131 8984 3116 8966
      3101 8967 3100 8983
TIME...MOT...LOC 2144Z 026DEG 15KT 3117 8981

$$

40
958 
WWUS54 KJAN 012203
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
503 PM CDT MON AUG 1 2011

MSC091-012212-
/O.EXP.KJAN.SV.W.0591.000000T0000Z-110801T2200Z/
MARION MS-
503 PM CDT MON AUG 1 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MARION COUNTY HAS
EXPIRED...

THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED 
BETWEEN SANDY HOOK AND PICKWICK...AND WAS BELOW SEVERE LIMITS. THE 
WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3101 8984 3106 8984 3107 8992 3112 8994
      3113 8996 3131 8985 3131 8984 3116 8966
      3101 8967 3100 8983
TIME...MOT...LOC 2146Z 026DEG 15KT 3116 8981

$$

40

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:39 PM CDT, 58 minutes earlier.

Area forecast discussion, Aug 1, 3:39 PM CDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
339 PM CDT MON AUG 1 2011

...OPPRESSIVE HEAT AND HUMIDITY WILL CONTINUE THROUGH MID WEEK...

.DISCUSSION...THE FOCUS OF THIS FORECAST WILL BE ON THE HOT TEMPS
AND OPPRESSIVE COMBINATION OF HEAT/HUMIDITY. THE WX PATTERN IS BEING
DRIVEN BY A LARGE MID/UPPER ANTICYCLONE WHICH IS CENTERED OVER SW
MO. ALTHOUGH THE EFFECTS OF THE RIDGE WAS SUPPOSED TO LIMIT
CONVECTION TODAY OUTSIDE THE FAR SOUTH...THERE HAS BEEN A SMATTERING
OF ISO SHRA/TSRA ACROSS THE CWA. I EXPECT THIS ACTIVITY TO DIMINISH
HERE IN THE LATE AFTERNOON AND BE PRETTY MUCH GONE BY 8 PM. TEMPS
THIS AFTERNOON HAVE BEEN QUITE HIGH ESPECIALLY ACROSS THE W/NW/N
PORTIONS WHERE READINGS HAVE SO FAR PEAKED BETWEEN 98-101 DEGREES.
OTHER AREAS HAVE REACHED 95-97 DEGREES. ADDING TO THE HEAT IS THE
VERY HIGH HUMIDITY. SFC DEWPTS HAVE BEEN HOLDING ANYWHERE FROM 73 TO
77 DEGREES WHICH HAS RESULTED IN HI'S OF 108-115 DEGREES. DUE TO
THAT...EXPANDED THE EX HEAT WARN TO COVER MORE OF THE CWA. AS FOR
RECORDS...GWO TIED A RECORD WITH 99 AND GLH/TVR ARE VERY CLOSE AS
THEY EACH HAVE HIT 101 SO FAR. THERE STILL IS A FEW HRS OF HEATING
TO GO...SO THINGS MAY CHANGE.

LOOK FOR THE UPPER RIDGE TO PEAK OVERNIGHT AND THEN LESSEN IN
INTENSITY THROUGH MID WEEK AS THE CENTER OF THE HIGH DRIFTS CLOSER
TO OUR REGION. HOWEVER...TYPICALLY WE SEE OUR HOTTEST TEMPS FOR A
COUPLE DAYS AFTER THE RIDGE PEAKS. THIS SPELLS HOTTER CONDITIONS FOR
TUE/WED WITH NEARLY ALL OF THE CWA REACHING THE CENTURY MARK. SFC
MOISTURE AND RH WILL REMAIN HIGH AND THE RESULT WILL BE EXTREME
HI'S. IT IS PROBABLE THAT THE EX HEAT WARN WILL BE EXPANDED FOR ALL
AREAS AND EXTENDED INTO WED. DURING THIS TIME...SOME RECORDS WILL
FALL AND BELOW WILL BE A TABLE OF EACH SITES RECORDS AND FORECAST
VALUE UNTIL WED. AS FOR FORECAST VALUES...GUID WAS PRETTY CLOSE ON
HIGHS...BUT DID OPT TO RISE SOME AREAS BASED OFF PERSISTENCE AND
TRENDS. LOWS SEEMED A BIT TOO LOW BASED OFF TRENDS AND MADE LARGER
ADJ TO WARM LOWS THE NEXT COUPLE MORNINGS.

AS FOR PRECIP POTENTIAL...FURTHER WARMING/DRYING IN THE MID LEVELS
AND GREATER INFLUENCES FROM THE RIDGE SHOULD FURTHER LIMIT
CONVECTION. GUID POPS WERE ON THE LOW SIDE AND GENERALLY FOLLOWED.
IT LOOKS LIKE THE FAR S PORTIONS WILL HAVE THE ONLY POTENTIAL AND
THAT IS BELOW AVG (10-20%). /CME/

&&

.CLIMATE...BELOW IS A LIST OF RECORD HIGHS AND FORECASTS FOR
TUE/WED.

     TUE - AUG 2                      WED - AUG 3
SITE   RECORD    FORECAST       SITE   RECORD    FORECAST
GLH   103 2008      101         GLH   103 1930      102
GWO    98 2008      100         GWO   100 1987      101
HBG    98 1998      100         HBG    99 1999      101
JAN   102 1947      100         JAN   103 1952      101
MEI   102 1999      100         MEI   100 1954      101
TVR   100 1952      101         TVR    99 1954      101

&&

.AVIATION...VFR CONDS AND LGT NRLY SFC WINDS ARE XPCTD THRU THE DAY
TODAY AND INTO TONIGHT. ANY CHANCE FOR SHWRS/TSTMS WILL BE CONFINED
ALONG AND S OF THE HWY 84 CORRIDOR LATER THIS AFTN. GUSTY SFC
WINDS/LLWS CAN BE XPCTD INVOF THIS ACTIVITY. OTHERWISE HOT WEATHER
FLYING CONDS WILL PERSIST THRU THE WEEK AS TEMPS REMAIN HOT AND
HUMIDITY STAYS HIGH. DENSITY ALTITUDE CHECKS PRIOR TO/DURING FLIGHT
ARE ADVISED. /BK/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       76 100  76 101 /   5   4   3   5
MERIDIAN      74 100  74 101 /   5   3   3   3
VICKSBURG     74 101  74 101 /   5   5   3   5
HATTIESBURG   76 100  76 101 /  17  22   6  10
NATCHEZ       74  96  75  98 /   9  20   4   8
GREENVILLE    76 101  76 102 /   4   3   3   4
GREENWOOD     76 100  76 101 /   4   3   3   4

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...HEAT ADVISORY UNTIL 7 PM CDT TUESDAY FOR MSZ038-039-044>046-
     050>066-072>074.

     EXCESSIVE HEAT WARNING UNTIL 7 PM CDT TUESDAY FOR MSZ018-019-
     025>037-040>043-047>049.

LA...HEAT ADVISORY UNTIL 7 PM CDT TUESDAY FOR LAZ024-026.

     EXCESSIVE HEAT WARNING UNTIL 7 PM CDT TUESDAY FOR LAZ007>009-015-
     016-023-025.

AR...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT TUESDAY FOR ARZ074-075.

&&

CME/BK
Hazardous weather outlook, Aug 1, 12:51 PM CDT, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1251 PM CDT MON AUG 1 2011

ARZ074-075-LAZ007>009-015-016-023-025-MSZ018-019-025>037-040>043-
047>049-021800-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-TENSAS-BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-
CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-
WASHINGTON-HUMPHREYS-HOLMES-ATTALA-ISSAQUENA-SHARKEY-YAZOO-
MADISON MS-WARREN-HINDS-RANKIN-
1251 PM CDT MON AUG 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND TUESDAY

AN EXCESSIVE HEAT WARNING IS IN EFFECT DUE TO DANGEROUS LEVELS OF
HEAT AND HUMIDITY EXPECTED THROUGH TUESDAY...WITH LITTLE RELIEF FROM
THE HEAT EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY

OPPRESSIVE HEAT AND HUMIDITY WILL CONTINUE. THE EXCESSIVE HEAT
WARNING WILL LIKELY BE EXTENDED INTO WEDNESDAY...AND ADDITIONAL
HEAT-RELATED WARNINGS OR ADVISORIES ARE LIKELY AS WE HEAD INTO LATE
WEEK.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT SUNDAY.

LAZ024-026-MSZ038-039-044>046-050>066-072>074-021800-
CATAHOULA-CONCORDIA-WINSTON-NOXUBEE-LEAKE-NESHOBA-KEMPER-SCOTT-
NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-CLARKE-
JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-
COVINGTON-JONES-MARION-LAMAR-FORREST-
1251 PM CDT MON AUG 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND TUESDAY

A HEAT ADVISORY IS IN EFFECT DUE TO HIGH LEVELS OF HEAT AND HUMIDITY
EXPECTED THROUGH TUESDAY...WITH LITTLE RELIEF FROM THE HEAT EXPECTED
TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY

OPPRESSIVE HEAT AND HUMIDITY WILL CONTINUE. THE HEAT ADVISORY
WILL CONTINUE INTO WEDNESDAY...AND ADDITIONAL HEAT ADVISORIES ARE
LIKELY AS WE HEAD INTO LATE WEEK.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT SUNDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

BK

In the hours before

Special weather statement, Aug 1, 4:19 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
919 PM GMT MON AUG 1 2011

MSZ072-012205-
MARION MS-
420 PM CDT MON AUG 1 2011

...STRONG STORM MOVING SOUTHWEST INTO THE COLUMBIA AREA SHORTLY...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA SIZE HAIL AND 40 TO
50 MPH WINDS WAS LOCATED 4 MILES NORTHEAST OF COLUMBIA AT 419 PM
CDT...MOVING SOUTHWEST AT 15 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO LIKELY WITH THIS STORM.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN MARION COUNTY SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3112 8995 3113 9001 3113 9002 3117 9002
      3118 9003 3143 8979 3126 8966 3107 8967
      3107 8992
TIME...MOT...LOC 2119Z 038DEG 28KT 3127 8979

40

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 3:53 AM CDTExcessive Heat WarningJANAdams, Attala, Bolivar, Carroll, Choctaw, Claiborne and 41 more5 days
Aug 1, 4:19 PM CDTSpecial Weather StatementJANMarion46 min
Aug 1, 4:54 PM CDTSpecial Weather StatementJANForrest41 min
Aug 1, 4:58 PM CDTSpecial Weather StatementJANMarion42 min
Aug 1, 5:51 PM CDTSpecial Weather StatementJANLawrence29 min
Aug 1, 6:03 PM CDTSpecial Weather StatementJANLamar42 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.